Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 72, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 29, 2005, 11:01 PM CDT for Benton County, Iowa. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2005, 11:01 PM CDT (04:01 UTC)
- Expired
- Jun 30, 2005, 12:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Benton County, IA
The radar
The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 11:19 PM CDT | TSTM WND GST 60 | 7 Sw Mount Auburn, IA | ESTIMATED 50 TO 60 MPH WINDS AND SMALL TREE LIMBS DOWN 8 MILES SOUTH OF LA PORTE CITY. |
| Jun 29, 11:35 PM CDT | TSTM WND GST 64 | Vinton, IA | MEASURED BY SPOTTER WITH KWWL TELEVISION STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1049 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 300401 SVRDVN IAC011-300500- /O.NEW.KDVN.SV.W.0072.050630T0401Z-050630T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1101 PM CDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BENTON COUNTY IN EAST CENTRAL IOWA THIS INCLUDES THE CITY OF VINTON * UNTIL MIDNIGHT CDT * AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF GARRISON... OR ABOUT NEAR DYSART...AND MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VINTON AND 7 MILES SOUTH OF MOUNT AUBURN BY 1115 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4220 9230 4200 9229 4210 9186 4230 9195 $$ && MAYES
2 follow-up statements
000 WWUS53 KDVN 300430 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1130 PM CDT WED JUN 29 2005 IAC011-300500- /O.CON.KDVN.SV.W.0072.000000T0000Z-050630T0500Z/ BENTON IA- 1130 PM CDT WED JUN 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CDT FOR NORTHERN BENTON COUNTY... AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF CHENEY...OR ABOUT 6 MILES EAST OF VINTON...MOVING NORTHEAST AT 55 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT THURSDAY MORNING FOR EASTERN IOWA. LAT...LON 4220 9230 4200 9229 4210 9186 4230 9195 $$ && MAYES
000 WWUS53 KDVN 300456 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1156 PM CDT WED JUN 29 2005 IAC011-300506- /O.EXP.KDVN.SV.W.0072.000000T0000Z-050630T0500Z/ BENTON IA- 1156 PM CDT WED JUN 29 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BENTON COUNTY EXPIRES AT MIDNIGHT CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT THURSDAY MORNING FOR EASTERN IOWA. LAT...LON 4220 9230 4200 9229 4210 9186 4230 9195 $$ && MAYES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:20 PM CDT, 7 hours 41 minutes earlier.
Area forecast discussion, Jun 29, 3:20 PM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT WED JUN 29 2005 .SYNOPSIS... STRONG UPPER LEVEL TROF WAS LOCATED OVER THE NRN PLAINS THIS MORNING. THE SURFACE LOW ASSOCIATED WITH THE TROF WAS OVER ERN SD WITH A WARM FRONT EXTENDING EAST THROUGH CENTRAL MN INTO SERN WI AND A SECONDARY WARM FRONT STRETCHED FROM NERN NE THROUGH EAST CENTRAL IOWA. THE COLD FRONT EXTENDED SOUTH FROM THE LOW THROUGH ERN NE. SO FAR SHRA/TSRA ASSOCIATED WITH THE PLAINS SYSTEM HAS BEEN LIMITED LINE OF SHRA/ISOLD TSRA HAS BEEN WORKING ITS WAS ACROSS CENTRAL IA THIS MORNING AND EARLY THIS AFTERNOON. THE TSRA...SO FAR...HAVE BEEN WEAK. DESPITE THE TIME OF DAY AND WITH TSRA MOVING INTO A MORE UNSTABLE LOW LEVEL ENVIRONMENT THEY HAVE YET TO SHOW ANY SIGNS OF INTENSIFYING. THIS MAY BE A SIGN THAT THE MID LEVEL CAP HAS ESTABLISHED ITSELF OVER THE CWA. && .SHORT TERM...(TONIGHT AND THURSDAY)... THE SEVERE WEATHER THREAT WILL BE THE MAIN CONCERN WITH MODELS SHOWING STRONG NORTHERN PLAINS UPPER/SURFACE LOW MOVING EAST INTO NWRM MN BY THURSDAY MORNING AND COLD FRONT MOVING THROUGH EASTERN IA/NWRN IL LATE TONIGHT. SPC HAS PLACED NWRN CWA IN A MODERATE RISK FOR THIS SYSTEM. BASED ON BEHAVIOR OF CURRENT PCPN MOVING INTO WRN CWA AND SCT STRONG TSRA FIRING EAST OF CWA ALONG THE WARM FRONT..IT APPEARS THAT MID LEVEL CAP IS IN PLACE. 18Z KDVN SOUNDING SHOWED H7 TEMPS AROUND 9C WITH H7 TEMPS AROUND 12C STILL UPSTREAM...PER 18Z KOAX SOUNDING. FEEL CAP WILL KEEP MOST OF THE CWA FREE OF ANY STRONG CONVECTION THROUGH MOST OF THE EVENING. STRONGER STORMS SHOULD BE TIED TO THE UPPER TROF AND SURFACE FRONT WHERE STRONG FORCING AND MID LEVEL COOLING WILL EAT AWAY AT THE CAP. WILL PLAN ON STORMS MOVING INTO THE NW CWA AROUND 02Z AND EXITING THE EAST IN THE 06Z-09Z TIMEFRAME. BY THE TIME THE STORMS MOVE IN LATE THIS EVENING LOW LEVELS AND BETTER DIRECTIONAL SHEAR WILL BE DECOUPLED...SUGGESTING THAT THREAT WILL BE A SQUALL LINE WITH DAMAGING STRAIGHT LINE WINDS. GREATEST THREAT WILL NORTH OF HIGHWAY 30 WITH THREAT AND STORM COVERAGE DROPPING OFF RAPIDLY TO THE SOUTH. THE LIMITED AREAL EXTENT AND RAPID MOVEMENT OF THE STORMS SHOULD LIMIT RAINFALL. MAX AMOUNTS AROUND A HALF INCH WITH ISOLATE AMOUNTS UP TO AN INCH WILL BE POSSIBLE OVER THE NRN THIRD OF THE CWA. HIGH PRESSURE BUILDS INTO THE REGION THURSDAY. UPPER TROF AXIS IS STILL TO THE WEST MOST OF THURSDAY SO WILL KEEP SLGHT CHANCE WORDING THROUGH MOST OF THE DAY. COLDER AIR WILL LAG THE FRONT THURSDAY AND WITH DECENT MIXING TEMPS WILL CLIMB INTO THE MID 80S NW TO AROUND 90 IN THE SOUTHEAST. MORE PLEASANT WEATHER WILL BE OVER THE AREA FRIDAY WITH HIGH OVER THE REGION. SHOULD SEE M/U 50S FOR LOWS NORTH FRIDAY MORNING AND M/U70S TO LOW 80S FOR HIGHS. && .LONG TERM... (SATURDAY NIGHT THROUGH WEDNESDAY)... GFS/ECMWF DRIVE ANOTHER FRONT INTO THE REGION MONDAY AND THEN STALL IT OVER/NEAR THE CWA TUESDAY SUPPORT CONTINUATION OF LOW CHANCE POPS SUNDAY NIGHT THROUGH TUESDAY. MODELS LIFT FRONT NORTH OUT OF THE CWA BY WEDNESDAY...SO WILL GO WITH A DRY FORECAST. TEMPS SHOULD BE NEAR SEASONAL FOR EARLY JULY. ...DLF... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Jun 29, 11:15 AM CDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1115 AM CDT WED JUN 29 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300500- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1115 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER EASTERN IOWA AND NORTHWEST ILLINOIS...MAINLY NORTH OF HIGHWAY 30. A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL BE FOUND OVER THE REST OF THE OUTLOOK AREA. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON... MAINLY ALONG AND NORTHEAST OF A BOUNDARY CURRENTLY STRETCHING FROM CEDAR RAPIDS...TO THE QUAD CITIES...AND TO AROUND PRINCETON ILLINOIS. THESE STORMS MAY BECOME SUPERCELLS...AND BE ABLE TO PRODUCE GOLF BALL SIZE HAIL...WIND GUSTS TO 60 MPH...AND EVEN AN ISOLATED TORNADO. BY EARLY EVENING...THESE STORMS SHOULD MOVE NORTH AND EAST OF THE AREA. TONIGHT...A COLD FRONT WILL SWEEP THROUGH THE AREA...BRINGING A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA FROM WEST TO EAST. THE MAIN THREAT WITH THESE STORMS WILL BE HIGH WINDS...GREATER THAN 60 MPH. LATEST INDICATIONS SUGGEST THE AREA WITH THE HIGHEST RISK OF SEEING DAMAGING WINDS TONIGHT WILL BE NORTH OF HIGHWAY 30 IN IOWA. AN EMERGENCY MANAGERS CONFERENCE CALL WILL BE CONDUCTED THIS AFTERNOON AT AROUND 2 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING THUNDERSTORMS WILL END BY 9 AM THURSDAY MORNING. HOWEVER... THERE IS THE POSSIBILITY OF NEW THUNDERSTORM DEVELOPMENT LATE THURSDAY AFTERNOON AND EVENING. IF THIS WOULD OCCUR...IT WOULD BE SOUTH AND EAST OF A LINE FROM PRINCETON ILLINOIS TO MEMPHIS MISSOURI. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT INTO MONDAY...AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...AND IS LIKELY TONIGHT.
In the hours before
Local storm report, Jun 29, 7:16 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
716 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 8 SE TISKILWA 41.21N 89.40W
06/29/2005 0.88 INCH PUTNAM IL PUBLIC
&&
MIKEMLocal storm report, Jun 29, 7:19 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 3 SE TISKILWA 41.26N 89.47W
06/29/2005 0.88 INCH BUREAU IL PUBLIC
&&
MIKEMLocal storm report, Jun 29, 7:22 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL MC NABB 41.18N 89.21W
06/29/2005 1.75 INCH PUTNAM IL LAW ENFORCEMENT
&&
MIKEMSpecial weather statement, Jun 29, 9:20 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 920 PM CDT WED JUN 29 2005 IAZ040>042-051>053-063>065-076>077-087-098-300800- BENTON IA-BUCHANAN IA-CEDAR IA-DELAWARE IA-DUBUQUE IA- IOWA IA-JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA- LINN IA-VAN BUREN IA-WASHINGTON IA- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 558 IN EFFECT UNTIL 3 AM CDT FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 13 COUNTIES IN EAST CENTRAL IOWA BENTON CEDAR IOWA JOHNSON JONES LINN IN NORTHEAST IOWA BUCHANAN DELAWARE DUBUQUE IN SOUTHEAST IOWA JEFFERSON KEOKUK VAN BUREN WASHINGTON THIS INCLUDES THE CITIES OF...ANAMOSA...CEDAR RAPIDS...DUBUQUE... FAIRFIELD...INDEPENDENCE...IOWA CITY...KEOSAUQUA...MANCHESTER... MARENGO...SIGOURNEY...TIPTON...VINTON AND WASHINGTON. JAZ
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 11:33 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 57 min |
| Jun 29, 11:45 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 60 min |
| Jun 30, 12:05 AM CDT | Severe Thunderstorm Warning | DVN | Jones | 56 min |
| Jun 30, 12:12 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 63 min |
| Jun 30, 12:30 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 60 min |
| Jun 30, 12:53 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 45 min |
| Jun 30, 1:54 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 73 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.